Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Discolored lips
Apr 7, 2005

I am having a problem that I don't hear too much about, my lips are turning darker and darker. The flesh inside my mouth is bright red. I also have severe dry mouth most of the time. I have been HIV+ for about 10 years, am on Sustiva, Zerit, and Videx EC, Marinol, Testim, and Oxandrin. I've had ITP (and had a splenectomy), and also have cirrhosis and lipodystrophy, and have really bad rashes around both of my ankles. My numbers seem ok - undetectable and 600 t cells. I have a hard time gaining weight, I weigh 117 lbs. even though I eat all the time. Please let me have your opinion about this, as it is highly embarrassing. Have you ever heard of lips that are discolored (darkening)?

PLEASE HELP.

Robert

Response from Dr. Conway

In the past, we had seen a problem of discolored skin and nails (and perhaps lips) in people on zidovudine, and what you are reporting sounds similar. This brings up the possibility that it might be due to the stavudine, and you might want to explore the possibility of changing the stavudine to something else. With an undetectable viral load, you can do a single drug switch, keeping things simple.

Apart from HIV or its treatment, certain endocrine disorders (related to your adrenal or thyroid glands) can be associated with increased pigmentation, so you may also want to talk to your doctor about this.

As for your dry mouth, this is a consequence of HIV and its treatment, and you need to work on this constantly to make sure it does not cause more serious problems with your teeth and gums. Keep hydrated, suck on sugar-free lozenges, etc...



Previous
Rash again!!!!
Next
lipodystrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement